Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 279, NWS Dodge City, KS

September 17, 2015Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 17, 2015, 7:54 PM CDT for Barber County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2015, 7:54 PM CDT (00:54 UTC)
Expired
Sep 17, 2015, 8:25 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 77 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
3166 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WUUS53 KDDC 180054
SVRDDC
KSC007-180145-
/O.NEW.KDDC.SV.W.0279.150918T0054Z-150918T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT THU SEP 17 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BARBER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 845 PM CDT

* AT 754 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  LAKE CITY...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MEDICINE LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3715 9889 3732 9892 3740 9850 3718 9845
TIME...MOT...LOC 0054Z 261DEG 17KT 3725 9882 

HAIL...1.25IN
WIND...60MPH

$$

KRUSE
2 follow-up statements
880 
WWUS53 KDDC 180112
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT THU SEP 17 2015

KSC007-180145-
/O.CON.KDDC.SV.W.0279.000000T0000Z-150918T0145Z/
BARBER KS-
812 PM CDT THU SEP 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL BARBER COUNTY...

AT 811 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
MEDICINE LODGE...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3715 9889 3732 9892 3740 9850 3718 9845
TIME...MOT...LOC 0111Z 261DEG 17KT 3726 9872 

HAIL...1.25IN
WIND...60MPH

$$

KRUSE
667 
WWUS53 KDDC 180125
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT THU SEP 17 2015

KSC007-180135-
/O.CAN.KDDC.SV.W.0279.000000T0000Z-150918T0145Z/
BARBER KS-
825 PM CDT THU SEP 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BARBER COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3715 9889 3732 9892 3740 9850 3718 9845
TIME...MOT...LOC 0122Z 261DEG 17KT 3727 9864 

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:05 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 17, 6:05 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
605 PM CDT THU SEP 17 2015

...Updated for Aviation...

.SHORT TERM...(THIS EVENING THROUGH Friday)
ISSUED AT 240 PM CDT THU SEP 17 2015

The frontal boundary now moving into the northern CWA counties with
a prefrontal trough Garden City/Dodge City and the Hays/Great
Bend area will continue slowly southeast this evening. The setup
could support an isolated severe thunderstorm late this afternoon
and evening although the atmosphere is relatively capped with warm
air aloft. The idea here is that convection may hold off
completely until weak isentropic flow develops, as a weak surface
low from near Elkhart and rides the boundary northeast through the
overnight. Even with this scenario, the run to run consistency of
the convective allowing models has been poor with respect to both
timing and location. Latest runs suggest much more confidence in
convection remaining south and east of the DDC forecast area, and
we will continue to shift low pops farther south and east in the
near term updates.

It is not a high probability event, however locally dense fog could
form along a surface moisture convergence axis along the stationary
boundary early Friday morning. The NAM is showing this potential
which is not reflected in the GFS MOS local output. Garden City may
be just on the west side  of the boundary either  drier, less
favorable downslope air flow while a better opportunity looks to
exist at KDDC and points southeast in potentially more moist upslope
air. Any early morning fog development should dissipate rapidly as
breezy northwest surface winds quickly develop, including the south
central Kansas counties by early afternoon.

.LONG TERM...(Friday NIGHT THROUGH Thursday)
ISSUED AT 240 PM CDT THU SEP 17 2015

High temperatures in the medium range were strongly shifted towards
the bias corrected ecmwf MOS, which has been doing the best over the
last couple of weeks and are too consistent to ignore. The result in
a shorter period with much cooler mid 70s through Friday and the
weekend as earlier forecasts.

The weak shortwave is still noted in the GFS and less evident in the
ECMWF models. This has not significantly changes the POPS for the
Superblend at this time. The upper air pattern will shift to ridging
across the Great Plains states by early in the week, as surface low
pressure over the  high Plains  region develops. This will bring a
return to the warm southerly trajectories and incremental increases
in high temperatures for several days. Temperatures in the 90s may
again be possible as early as Tuesday and lasting though at least
Wednesday.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Friday EVENING)
ISSUED AT 600 PM CDT THU SEP 17 2015

A cold front will continue east of the taf sites tonight with
light northeasterly winds of 5-10kt. Some patchy ground fog may
also develop towards dawn around KGCK and KDDC. A strong push of
colder air then moves across western Kansas with winds becoming
northwesterly 15-25kt after 12-15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  85  53  76 /  10  10   0  10
GCK  60  82  51  80 /  10   0   0  10
EHA  64  84  53  78 /  10   0   0  10
LBL  66  87  55  78 /  10  10   0  10
HYS  63  78  50  79 /  10  10   0   0
P28  73  91  59  78 /  10  20  20   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Kruse
Hazardous weather outlook, Sep 17, 4:26 AM CDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
426 AM CDT THU SEP 17 2015

KSZ030-031-043>046-061>066-074>081-084>090-180930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
426 AM CDT THU SEP 17 2015 /326 AM MDT THU SEP 17 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...
A FEW THUNDERSTORMS MAY DEVELOP AROUND 6 PM ALONG A COLD FRONT
NEAR A MANHATTAN TO ASHLAND LINE. VERY WARM AIR IN THE MID LEVELS
OF THE ATMOSPHERE WILL PERSIST, AND CONFIDENCE IN THUNDERSTORM
DEVELOPMENT IS NOT HIGH. IF A THUNDERSTORM CAN PENETRATE THE UPPER
LEVEL WARM POOL, THERE WILL BE SUFFICIENT INSTABILITY TO SUPPORT
PRODUCTION OF HAIL AT LEAST AN INCH IN DIAMETER AND DAMAGING
DOWNBURST WINDS. SCATTERED THUNDERSTORMS MAY DEVELOP IN CENTRAL
KANSAS EAST OF HIGHWAY 183 LATE THIS EVENING.THESE WILL HAVE A
MARGINAL RISK OF PRODUCING HAIL UP TO AN INCH IN DIAMETER.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DISCUSSION...
SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP BY LATE
AFTERNOON ALONG A COLD FRONT IN SOUTH CENTRAL KANSAS. THESE
THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS. THE
MOST LIKELY AREA FOR THUNDERSTORM DEVELOPMENT IS BARBER COUNTY.

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN LATE
SATURDAY NIGHT AND SUNDAY. THESE ARE LIKELY TO BE NONSEVERE.

FRIDAY...
LIMITED SEVERE THUNDERSTORM RISK.
LIMITED EXCESSIVE HEAT RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT SOUTHEAST
OF A LINE FROM LARNED TO ASHLAND.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Sep 17, 7:14 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT THU SEP 17 2015

KSZ089-090-180115-
BARBER KS-COMANCHE KS-
714 PM CDT THU SEP 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMANCHE AND CENTRAL
BARBER COUNTIES UNTIL 815 PM CDT...

AT 714 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF SUN CITY...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...COLDWATER...LAKE CITY...WILMORE...SUN CITY...LAKE
COLDWATER AND BUTTERMILK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3730 9948 3746 9846 3739 9846 3738 9845
      3718 9843 3705 9944
TIME...MOT...LOC 0014Z 261DEG 17KT 3727 9893

KRUSE
Local storm report, Sep 17, 7:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM CDT THU SEP 17 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             7 S SUN CITY            37.28N 98.91W
09/17/2015  E1.25 INCH       BARBER             KS   TRAINED SPOTTER

&&

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:14 PM CDTSpecial Weather StatementDDCBarber, Comanche61 min
Sep 17, 8:28 PM CDTSpecial Weather StatementDDCBarber47 min
Sep 17, 9:32 PM CDTSpecial Weather StatementDDCBarber43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.